Kansas, 2003

Hail in Kansas, June 13, 2003

June 13, 2003 · NWS GLD · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 11:45 AM MST, 38 minutes earlier.

Area forecast discussion, Jun 13, 11:45 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI JUN 13 2003

FORECAST CHALLENGES INCLUDE PRECIPITATION CHANCES THROUGH SATURDAY
THEN TEMPERATURES INTO THE MIDDLE OF NEXT WEEK.

19Z SURFACE MAP ANALYSIS SHOWED A WEAK RIDGE OF HIGH PRESSURE OVER
THE CENTRAL HIGH PLAINS WITH A STATIONARY FRONT FROM SOUTHERN
MISSOURI INTO OKLAHOMA. NUMEROUS BOUNDARIES ALSO REMAIN FROM
CONVECTION OF LAST NIGHT. IR AND WATER VAPOR SATELLITE IMAGERY
SHOWED AN UPPER LEVEL VORT MAX SPINNING OVER NORTHWEST KANSAS WHICH
IS ALSO CONFIRMED BY LATEST RADAR DATA. ANOTHER SHORTWAVE WAS
MOVING INTO SOUTHERN COLORADO ARRIVING IN WESTERN KANSAS TONIGHT.
A LOW WAS SPINNING OFF THE PACIFIC NORTHWEST COAST WHILE UPPER
RIDGING WAS EVIDENT OVER THE GREAT BASIN.

MODELS INITIALIZED WELL AND WERE NOT MUCH DIFFERENT FROM
THEIR PREVIOUS RUN. WILL GO WITH A BLEND OF GFS AND MESOETA MODELS
OUT THROUGH 48 HOURS. GFS MODEL WAS BEST HANDLING THE TEMPERATURE
AND WIND FIELDS WHILE THE MESOETA MODEL WAS BEST WITH POSITION AND
MOVEMENT OF SYSTEMS.

WITH LOTS OF LOW LEVEL MOISTURE REMAINING FROM CONVECTION OF THE
PAST SEVERAL DAYS ALONG WITH ACTIVE UPPER DYNAMICS WILL EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVERNIGHT ESPECIALLY THIS
EVENING. WILL CARRY LIKELY POPS OVERNIGHT FOR ALL AREAS. GUIDANCE
TEMPERATURES IN THE UPPER 50S TO LOWER 60S ALSO LOOK REASONABLE.

FOR SATURDAY AND SATURDAY NIGHT ANOTHER UPPER LEVEL SHORTWAVE MOVES
EASTWARD OUT OF THE GREAT BASIN THROUGH THE AREA DURING THE
AFTERNOON AND EVENING. SAME PATTERN EXISTS WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED FOR SATURDAY AFTERNOON AND EVENING.
WILL GO CLOSE TO GUIDANCE TEMPERATURES IN THE LOWER 80S AND LOW
TEMPERATURES SATURDAY NIGHT IN THE UPPER 50S TO LOWER 60S.

FOR SUNDAY AND SUNDAY NIGHT WEAK UPPER RIDGING BUILDS EASTWARD INTO
THE CENTRAL HIGH PLAINS AS ATMOSPHERE BECOMES MORE DRY AND STABLE.
WILL NOT MAKE MUCH CHANGES TO SUNDAY AND SUNDAY NIGHT PERIODS
KEEPING THEM DRY. GUIDANCE TEMPERATURES LOOK GOOD WITH HIGHS IN THE
80S AND LOW TEMPERATURES IN THE UPPER 50S TO LOWER 60S.

FOR THE PERIOD MONDAY THROUGH FRIDAY OF NEXT WEEK WILL MAKE LITTLE
OR NO CHANGES AT THIS TIME. ANOTHER UPPER LEVEL DISTURBANCE MOVES
THROUGH ON TUESDAY PROVIDING THE NEXT CHANCES FOR PRECIPITATION.
DRY RIDGING RETURNS ON WEDNESDAY AND PERSISTS THROUGH FRIDAY.
WILL ADD DAY 7 (FRIDAY) TO THIS FORECAST. FRIDAY APPEARS TO BE PARTLY
CLOUDY AND DRY WITH LOWS IN THE UPPER 50S AND HIGHS IN THE MIDDLE TO
UPPER 80S.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jun 13, 11:46 AM MST, 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE CONTINUES TO SPIN OVER THE NORTHEAST
QUARTER OF THE TRI-STATE AREA. ON THE BACKSIDE OF THIS DISTURBANCE
SOME BREAKS IN THE CLOUDS HAVE ALOUD THE ATMOSPHERE TO DESTABILIZE
ENOUGH TO GENERATE ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS WILL
BE CONFINED TO AN AREA WEST OF A LINE FROM TRENTON NEBRASKA
SOUTHEAST TO COLBY AND GOVE KANSAS. THESE THUNDERSTORMS COULD BECOME
SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SLOW MOVEMENT
OF THE ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

In the hours before

Local storm report, Jun 13, 9:08 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    15 E BURLINGTON           CO   .75 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY PUBLIC.

0945 PM    14 NNE SHARON SPGS        KS   .88 INCH HAIL
06/12/03   WALLACE                        REPORTED BY PUBLIC.
Local storm report, Jun 13, 11:30 AM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1230 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    4 E LEOTI                 KS   .75 INCH HAIL
06/12/03   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
HAIL PILED
                                          UP TO A DEPTH OF 3 TO 4
                                          INCHES ON
HIGHWAY 96.
Local storm report, Jun 13, 11:35 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT FRI JUN 13 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    7 NE TRIBUNE              KS   .75 INCH HAIL
06/11/03   GREELEY                        REPORTED BY PUBLIC.

0725 PM    10 NW MC COOK             NE   60 MPH TSTM GUST
06/11/03   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0750 PM    MC COOK                   NE   71 MPH TSTM GUST
06/11/03   RED WILLOW                     ASOS REPORT

0751 PM    ST FRANCIS                KS   .75 INCH HAIL
06/11/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0814 PM    5 N BURLINGTON            CO   .75 INCH HAIL
06/11/03   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0825 PM    12 SSE MC COOK            NE   .75 INCH HAIL
06/11/03   RED WILLOW                     REPORTED BY PUBLIC.

0847 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    OBERLIN                   KS   60 MPH TSTM GUST
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0850 PM    OBERLIN                   KS   .75 INCH HAIL
06/11/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0916 PM    HOXIE                     KS   78 MPH TSTM GUST
06/11/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0917 PM    1 NE HOXIE                KS   59 MPH TSTM GUST
06/11/03   SHERIDAN                       REPORTED BY STORM
                                          SPOTTER.

0618 PM    9 NE EDSON                KS   1 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.

0649 PM    10 S GOODLAND             KS   .88 INCH HAIL
06/12/03   SHERMAN                        REPORTED BY PUBLIC.

0755 PM    12 E BURLINGTON           CO   .75 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0844 PM    3 W KANORADO              CO   .88 INCH HAIL
06/12/03   KIT CARSON                     REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1010 PM    4 E LEOTI                 KS   .75 INCH HAIL
06/12/03   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL.
HAIL PILED
                                          UP TO A DEPTH OF 3 TO 4
                                          INCHES ON
HIGHWAY 96.

The radar

The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 13, 12:23 PM MST
Where
Cheyenne County, 13 mi S of St Francis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.583, -101.800

Hail, Wallace

When
June 13, 4:55 PM MST
Where
Wallace County, 5 mi W of Sharon Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.833

Hail, Greeley

When
June 13, 5:55 PM MST
Where
Greeley County, 8 mi SE of Tribune
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -101.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360079, 5360080, 5360162.